Tips for Preventing Overdoses from Uppers

Uppers or stimulants speed up the heart rate and breathing. They make you feel energetic and more alert.

Uppers include crystal meth, cocaine, Ritalin, MDMA, etc.

An overdose happens when there are more drugs in the body than it can handle.

Here are specific tips for crystal meth overdoses and tips for preventing overdoses from downers (such as heroin, fentanyl, morphine, Dilaudid, methadone, etc).

Tips for Preventing Overdose

  • Try not to use alone.
  • Know your tolerance. Use less or do a test blast first, especially if you’re buying from a new dealer.
  • Try to mix your hits yourself so you know what you are using.
  • Try not to mix substances.
  • Remember to call 911 right away if someone needs help, and get someone with training to do chest compressions and rescue breathing (CPR) if needed.

For more info on safer drug use, see Making drug use safer and Prevention & Harm Reduction

Signs of Overdose: Uppers

  • rapid breathing and/or heartbeat
  • chest pains
  • won't wake up
  • seizures or convulsions
  • dizziness
  • muscle cramping
  • sweating, often with chills
  • dehydration
  • aggression, anxiety, paranoia
  • foaming at the mouth

Someone who is overdosing may not have all of these signs, they may only have one or two.

What to do

Call 911 if the person:

  • is having seizures
  • has signs of a heart attack or pains in the chest
  • is not breathing (one of the most common signs of overdose is slow or no breathing)
  • is a risk to themselves or others

Encouraging rest is very important but don’t force or restrain the person; this can be dangerous. If the person can walk, move them to a quiet space. If they want to walk around, go with them.

Apply cool cloths to their neck and forehead, regularly check to make sure they are breathing and have a pulse.

If they are not breathing or there is no pulse, get someone with training to perform chest compressions and rescue breathing (CPR).

If the person is having seizures (convulsions), clear a space so they don’t hurt themselves or accidentally get something in their mouth. Keep the person in the recovery position and make sure their head is supported and their airways are clear.

Stay with the person and keep checking on them. If paramedics are called, give them as much information as possible so they can give the right treatment. If you can’t stay, leave a note about the drug the person took and make sure the ambulance can reach them (for example, make sure doors are unlocked).